Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 15, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 17, 2010, 5:37 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2010, 5:37 PM EDT (21:37 UTC)
- Expired
- Aug 17, 2010, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:40 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 17, 2:40 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT TUE AUG 17 2010 .SHORT TERM...(TONIGHT AND WEDNESDAY)...DIFFUSE SURFACE BOUNDARY WHICH HAS PROVIDED A FOCUSING MECHANISM FOR ORGANIZED PRECIP MAINLY OVER SOUTHEAST TENNESSEE TODAY IS PROJECTED TO DRIFT SLOWLY NORTHWARD TAKING BULK OF PRECIP WITH IT. THUS ANTICIPATE BEST COVERAGE IN THE NORTHERN TIER OVERNIGHT AND HAVE KEPT LIKELY POPS GOING FOR THAT AREA. UPPER SHORT WAVE TROUGH APPROACHES THE AREA ON WEDNESDAY PROVIDING VERY MOIST SOUTHWESTERLY FLOW ALONG WITH MODERATE INSTABILITY. CONTINUED LIKELY POPS AREA-WIDE FOR TOMORROW. TEMPS WILL AGAIN BE DEPENDENT ON CLOUD COVER AND PRECIP COVERAGE. UNDERCUT MAV GUIDANCE FOR TOMORROW SLIGHTLY IN ANTICIPATION OF RELATIVELY GOOD PRECIP COVERAGE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... THE MODELS ARE IN AGREEMENT ABOUT THE GENERAL PATTERN FOR WEDNESDAY NIGHT THROUGH FRIDAY...HOWEVER THERE REMAINS A GREAT DEAL OF VARIANCE IN THE DETAILS. THE GENERAL TREND IS FOR THE TROPICAL GULF COAST LOW TO DRIFT TOWARD THE NORTH AND MERGE INTO A PASSING MID-LATITUDE SHORTWAVE TROUGH. THE SPEED AND INTENSITY OF THE TROPICAL LOW WILL BE THE KEY TO THE AMOUNT OF PRECIP ACROSS EAST TN. UNFORTUNATELY THE MODELS DIFFER WIDELY...WITH THE CANADIAN BEING FASTEST AND STRONGEST AND THE NAM BEING WEAKEST. THE GFS SEEMS TO BE A REASONABLE COMPROMISE BETWEEN THE TWO AND WILL GENERALLY BE FOLLOWED...BUT CONFIDENCE IS LOW. DEEP GULF MOISTURE WILL CONTINUE TO FEED INTO THE AREA WEDNESDAY NIGHT AS THE TROPICAL LOW DRIFTS NORTH. UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL ENHANCE LIFT. THE GFS AND CANADIAN MODELS SHOW AN AREA OF STRONG 850 MB MOISTURE CONVERGENCE AT THE NOSE OF A 20-25 KT LLJ OVER THE AREA LATE WEDNESDAY NIGHT/EARLY THURSDAY MORNING. IF THIS FEATURE DOES DEVELOP...SOME SIGNIFICANT RAINFALL TOTALS WILL BE POSSIBLE. WILL HAVE LIKELY POPS WEDNESDAY NIGHT AND THURSDAY MORNING. THE UPPER TROUGH AXIS SHOULD BE EAST OF THE AREA BY THURSDAY AFTERNOON...SO POPS WILL DROP BACK TO A CHANCE. WHILE MODEL RUN-TO-RUN CONSISTENCY HAS BEEN POOR...THE TREND OF THE MORE RECENT RUNS HAS BEEN TOWARD A BUILDING RIDGE OVER THE AREA ON FRIDAY...WITH DEEP MOISTURE BEING SUPPRESSED TO OUR SOUTH. WILL LOWER POPS FRIDAY BUT WILL STILL KEEP A LOW CHANCE POP SOUTH/SLIGHT CHANCE NORTH DUE TO LOW CONFIDENCE. THE RIDGE GIVES WAY QUICKLY TO A TROUGH APPROACHING FROM THE NORTHWEST...WHICH SHOULD BRING INCREASING CHANCES OF SHOWERS ON SATURDAY. THE GFS SHOWS A CLOSED LOW DROPPING SOUTH ALONG THE EAST COAST FOR SUNDAY THROUGH TUESDAY. CONFIDENCE IN THIS SOLUTION IS LOW...SO WILL NOT MAKE ANY SIGNIFICANT CHANCES TO THE LAST THREE DAYS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 93 74 89 74 / 50 60 70 70 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 88 73 89 71 / 70 60 70 60 20 OAK RIDGE, TN 72 87 72 89 71 / 70 70 70 60 20 TRI CITIES AIRPORT, TN 71 84 69 86 65 / 70 60 70 60 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/DGS
Hazardous weather outlook, Aug 17, 5:04 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 504 AM EDT TUE AUG 17 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 504 AM EDT TUE AUG 17 2010 /404 AM CDT TUE AUG 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. DUE TO THEIR SLOW MOVEMENT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LEADING TO SOME FLOODING IN A FEW AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VERY MOIST AIR MASS WILL LINGER ACROSS THE SOUTHERN APPALACHIAN REGION THROUGHOUT MOST OF THE WEEK...WITH SLOW-MOVING AND SCATTERED THUNDERSTORMS PRODUCING A THREAT FOR LOCALLY HEAVY RAINFALL EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE POSSIBLE FLOODING THREAT.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:32 PM EDT | Areal Flood Advisory | MRX | Polk | 118 min |
| Aug 17, 2:30 PM EDT | Areal Flood Advisory | MRX | Campbell, Morgan, Scott | 2 hr |
| Aug 17, 3:04 PM EDT | Flash Flood Warning | MRX | Scott | 3 hr |
| Aug 17, 4:10 PM EDT | Areal Flood Advisory | MRX | Cocke, Grainger, Hamblen, Jefferson, Knox, Sevier and 1 more | 3 hr |
| Aug 17, 5:06 PM EDT | Areal Flood Advisory | MRX | Hawkins, Sullivan | 3 hr |
| Aug 17, 5:53 PM EDT | Areal Flood Advisory | MRX | Claiborne, Hancock | 3 hr |
| Aug 17, 6:15 PM EDT | Areal Flood Advisory | MRX | Unicoi, Washington | 3 hr |
| Aug 17, 7:56 PM EDT | Flash Flood Warning | MRX | Johnson | 2 hr |
| Aug 17, 7:06 PM EDT | Areal Flood Advisory | MRX | Russell, Scott | 3 hr |
| Aug 17, 7:40 PM EDT | Flash Flood Warning | MRX | Scott | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.